Avoiding weight gain with prescription drugs - KWWL - Eastern Iowa Breaking News, Weather, Closings

Avoiding weight gain with prescription drugs

Posted:
Almost everyone you know probably takes some type of prescription.  Medications can be life savers.  But one of the most frustrating side effects can be weight gain, and some of the most common prescriptions are the worst for your figure.

"Medicines for blood pressure cause swelling, or medications for diabetes can cause weight gain," Dr. Lindsey Marshall said.

As staff Pharmacist, Lindsey Marshall has heard plenty of complaints about prescriptions that people say make them fat.

In addition to the expected complaints about medicines for blood pressure and diabetes, some people are surprised when they pack on the pounds after starting a commonly prescribed new prescription.

Among the most likely to cause weight gain:

Oral steroids
Oral hormones
Oral contraceptives
Antidepressants are among the worst.

Marshall says, don't live with the misery. There is usually an alternative prescription.

"Most of the time there is an alternative, sometimes even drugs within the same class can cause less weight gain than what was prescribed for you. So it's always a good idea to speak to your doctor and say this isn't really working for me," Marshall said.

If you were thinking of taking a dietary supplement to help lose the weight, Marshall says mixing the two is not a good idea.

"The FDA does not monitor all the dietary supplements that on the market, so they could cause complications, could increase your blood pressure, increase your risk of bleeding," Marshall said.

Always let your physician know about every over the counter medication you're taking, even if it's just Aspirin.  The best way to prevent gaining weight with a new medication is simple: ask your doctor some questions up front.

Powered by Frankly